October 11, 2019
FDA and CDC Investigate Outbreak of Vaping-Related Illness
In the past week, the US Food and Drug Administration (FDA) has released 2 public announcements related to the use of vaping products. In conjunction with the US Centers for Disease Control and Prevention (CDC) and other federal and local partners, the FDA warns that the use of tetrahydrocannabinol (THC)-containing vaping products, as well as vaping products obtained off the street, pose a significant health risk.
The agencies released 2 strongly worded statements regarding their ongoing multistate investigation prompted by more than 1200 incidents of severe lung injury and deaths associated with the use of vaping products.1 Lung infection does not appear to be the cause of patient-reported symptoms, which include cough, shortness of breath, or chest pain; nausea, vomiting, abdominal pain, or diarrhea; and fatigue, fever, or weight loss.2,3 These symptoms may develop over a few days or weeks.
The FDA’s Forensic Chemistry Center is analyzing hundreds of samples submitted by multiple states for the presence of a broad range of chemicals, including nicotine, THC, other cannabinoids, and opioids along with cutting agents/diluents and other additives, pesticides, poisons, heavy metals, and toxins.3 Although the FDA does not have sufficient data to identify the specific cause of the lung injuries, it is known that THC is present in most of the third-party samples in the analysis.4
Consumers are warned not to modify or add any substances such as THC or other oils to retail vaping products and should not purchase any vaping products off the street or from other illicit channels.
Healthcare professionals are advised to report possible cases of vaping-associated respiratory illness to their local or state health department for further investigation. If vaping use is suspected as the cause of the illness, a detailed history of the substances used, the sources, and the devices used should be obtained.
1. Centers for Disease Control and Prevention. Outbreak of lung injury associated with e-cigarette use, or vaping. Updated October 11, 2019. www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html#what-we-know. Accessed October 11, 2019.
2. US Food and Drug Administration. Lung illnesses associated with use of vaping products. October 4, 2019. www.fda.gov/news-events/public-health-focus/lung-illnesses-associated-use-vaping-products. Accessed October 11, 2019.
3. US Food and Drug Administration. Vaping illness update: FDA warns public to stop using tetrahydrocannabinol (THC)-containing vaping products and any vaping products obtained off the street. October 4, 2019. www.fda.gov/consumers/consumer-updates/vaping-illness-update-fda-warns-public-stop-using-tetrahydrocannabinol-thc-containing-vaping. Accessed October 11, 2019.
4. US Food and Drug Administration. Statement on consumer warning to stop using THC vaping products amid ongoing investigation into lung illnesses. October 4, 2019. www.fda.gov/news-events/press-announcements/statement-consumer-warning-stop-using-thc-vaping-products-amid-ongoing-investigation-lung-illnesses. Accessed October 11, 2019.